Skip Ribbon Commands
Skip to main content
Sign In
General Contact Number: (530) 621-5567

2016

Preventing Injury and Death from Street Drugs
 
Department:
 
Health and Human Services Agency

Date:
4/1/2016
Contact:
 

Phone:
 

 With the recent high profile cases of several people in the Sacramento region, and possibly one young person in El Dorado County, who died as a result of using street drugs, the El Dorado County Health and Human Services Agency is reminding residents to be vigilant. “These cases are tragic,” said Shirley White, Manager of the El Dorado County Alcohol and Drug Programs. “If there is anything we can do as a community to raise awareness about this problem and save even one life, we need to do that.” 

As of March 25, 2016, the Sacramento County Division of Public Health had received 28 reports of recent poisoning overdoses and six deaths associated with ingestion of street pills manufactured to look like Norco tabs but that were actually made with fentanyl. Fentanyl is a fast-acting and highly potent synthetic drug that has the potential to cause severe injury and death. This week, the El Dorado County Sheriff’s Office also reported that one death of a local teen may be attributed to ingestion of the same or a similar street drug. 

Opioids purchased on the street are extremely dangerous and may contain additional contaminants. Fentanyl is odorless and drugs cut or contaminated with fentanyl cannot be easily distinguished from drugs that are not combined. Fentanyl is between 50 to 100 times as potent as morphine. Because it is such a strong drug, fentanyl is only intended to be used in very small doses. Signs and symptoms of opioid overdose include unconsciousness or unresponsiveness, trouble breathing or cessation of breathing, bluish discoloration of skin, vomiting and pinpoint pupils. Opioid overdose can be reversed with Naloxone, available from a healthcare provider. 

”Nobody should ever risk taking prescription-type pills that are not prescribed by their own physician,” advises Nancy Williams, MD, El Dorado County Public Health Officer. “This goes beyond the standard warnings intended to prevent drug use and addiction. It is an even stronger caution to all drug users never to trust what is in the drugs given to you by anyone who is not a pharmacist – whether that person is a drug dealer or a friend. It could cost you your life.”  

El Dorado County Public Health is working closely with hospitals, asking for increased surveillance and that any suspected and confirmed opioid overdoses be reported to public health and the Sheriff’s Office. If you suspect that you or someone you know has ingested fentanyl contaminated Norco, call 9-1-1.  

Substance abuse prevention and treatment services are available in El Dorado County. For information about those services, visit www.edcgov.us/hhsa  

# # #